FDA warns another eye product could be contaminated with bacteria amid outbreak of infections
One person died and five others have reported permanent vision loss due to the infections
The U.S. Food and Drug Administration (FDA) is warning consumers to avoid another eye product amid an outbreak of infections that have led to vision loss and one death.
On Wednesday, federal officials urged consumers and health care practitioners not to purchase or use Delsam Pharma’s Artificial Eye Ointment due to potential bacterial contamination.
It's an over-the-counter product manufactured by Global Pharma Healthcare Private Limited, which agreed to initiate a recall, federal officials said.
EYE SPY A BIG PROBLEM: CALIFORNIA DOCTOR REMOVES 23 CONTACT LENSES FROM ONE WOMAN'S EYE
This notice comes just weeks after the same manufacture recalled all lots within expiry of the EzriCare and Delsam Pharma’s artificial tears products over possible contamination.
The recall came amid a multi-state outbreak of infections possibly associated with the use of the artificial tears manufactured by Global Pharma Healthcare, according to the FDA.
As of Feb. 21, there have been a total of 58 people in 13 states infected with "an extensively drug-resistant strain of Pseudomonas aeruginosa," according to the Centers for Disease Control and Prevention (CDC).
FDA WARNS OF BACTERIAL CONTAMINATION IN INDIAN MANUFACTURER'S EYEDROPS
One person has already died due to a bloodstream infection, and five others have reported permanent vision loss from eye infections, according to the FDA and CDC.
The impacted patients reported using over ten different brands of artificial tears, and even multiple brands in some cases. However, EzriCare Artificial Tears, which is an over-the-counter product packaged in multidose bottles, was most commonly reported, health officials said.
GET FOX BUSINESS ON THE GO BY CLICKING HERE
The FDA recommended the initial recall for the artificial tears due to Global Pharma's good manufacturing practice violations, including lack of appropriate microbial testing, formulation issues, and lack of proper controls concerning tamper-evident packaging.
"Using contaminated artificial tears increases risk of eye infections that could result in blindness or death," the FDA said. "Patients who have signs or symptoms of an eye infection should talk to their health care provider or seek medical care immediately."